Georgia, 2017

Damaging Winds and Lightning Strikes in Georgia, May 28, 2017

May 28, 2017 · NWS FFC · 12 events in 8 counties and zones

A series of short waves traversing the region through the west to southwesterly upper-level flow, combined with a stalled frontal boundary across north and central Georgia, led to several days of unsettled weather with numerous reports of wind damage and isolated reports of large hail each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$136,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of short waves traversing the region through the west to southwesterly upper-level flow, combined with a stalled frontal boundary across north and central Georgia, led to several days of unsettled weather with numerous reports of wind damage and isolated reports of large hail each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 27, 9:15 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, May 27, 9:15 PM EST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1015 PM EDT Sat May 27 2017

.UPDATE...

...Severe Thunderstorm Watch In Effect For Portions of North GA...

Always a tough call with these NW flow events and in this
case...WNW flow event. First wave moved through this morning as
just clouds mainly which really stabilized things longer than the
models had projected. Making up for lost time now though with CAPE
values pushing 2500 J/KG. There has also been an extensive cap to
overcome as evidenced by impressive warming on 00Z FFC sounding.
Hard to discern how far this extends into North GA and honestly
not likely to matter for the first tier of counties given momentum
of initial MCS. But certainly could see some weakening prior to
entering the southern half of the watch but enough uncertainty
there that thought it best in coordination with SPC to go another
tier of counties.

After that...depends more on further upstream convection and if
it makes a late night run at us which would have a better chance
of impacting the metro. For now have kept Atlanta area in the
chance pops except northern burbs where likely will be in place.
Will be a fluid situation with updates to pop grids likely to
continue into the overnight period.

Deese

&&

.PREV DISCUSSION... /issued 757 PM EDT Sat May 27 2017/

PREV DISCUSSION... /issued 247 PM EDT Sat May 27 2017/

SHORT TERM /Today through Monday/...

A rather complicated forecast as a series of disturbances moves
across the CWA beginning tonight and through Sunday night. The MCS
that was over TN early this morning has dissipated and has not put
out an outflow. The hi-res models eventually caught on to this, but
they still struggle with developing convection and moving it into
GA. The HRRR has flip-flop several times this morning and the
WRF/ARW continue to develop convection over TN and move it
southeast. The problem with this is that showers that have developed
over TN are moving northeast. The other issue is the strong cap over
the CWA between 800 and 700 mb. Unless there is forcing, areas in
north Georgia would need to rise to near 100 degrees before breaking
the cap. Latest models suggest the cap doesn't break down until
Sunday morning.

Have opted to go with GFS/NAM deep moisture and associated short
waves to forecast the best areas for thunderstorms, which at this
time both the GFS/NAM agree on extreme north Georgia tonight and
Sunday with the better chances in north Georgia Sunday night. As for
severe potential, if any storms develop, there is still the risk of
isolated severe storms as CAPES continue to run high as well as 0 -
6km bulk shear.

17

LONG TERM /Monday Night through Friday/...

A largely unsettled period can be expected through the long-term.
Monday continues to exhibit the best chance for strong to severe
thunderstorm activity as a front enters the area with abundant
instability in place by Monday afternoon. The remainder of the
extended will continue to see chances for convection each day with
plentiful moisture and southwest flow aloft. Refer to the previous
long-term discussion below for additional details.

RW

PREVIOUS LONG TERM /Issued 356 AM Sat May 27 2017/

Main forecast concern in long term period is chance for
strong/severe convection on Monday. 00Z model guidance in pretty
good agreement with Monday forecast. Front progged to continue to
sag into the state Monday with above normal sfc temps and
dewpoints. SBCAPE rises to fairly high values even for late May,
GFS 2500-3500 J/kg. Deep layer shear should be sufficient for
severe convection, 0-6km bulk shear mags > 30kts over much of the
CWA, however low level shear quite weak with 0-1km bulk shear
around 5-10kts. In such environments, we typically see severe
storms with large hail and wind threats but very low risk of
tornadoes. PW will be fairly high but not too abnormally high for
this time of year (GFS values around 1.6 in). With large scale
lift not too high, QPF also less than 1 inch in most locations
Mon, so will likely see periods of heavy rain but flash flooding
risk somewhat low.

After front sags into middle or south GA, essentially washes out
Tuesday. Moisture remains plentiful but without any forcing, any
storms would be fairly isolated thru Thursday. Have kept PoPs
fairly low but unlikely we will see a dry period with weak SWly
flow aloft. By Thurs Night or Friday, warm advection should kick
in with increase in moisture as well. Have bumped up PoPs then.

SNELSON

AVIATION...
00Z UPDATE...

VFR conditions to start out in the short term although do expect
to continue with periods of mid level cigs for the next several
hours. Biggest issue will be trying to time potential TSRA
episodes with guidance all over the place with possibilities. For
now...into the overnight looks like the best chances but
confidence so low that will only include VCSH for now. Intrusion
of lower clouds from the SW overnight will require MVFR cigs aft
10Z for all sites.

//ATL CONFIDENCE...00Z UPDATE...
Medium on TSRA chances.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  89  70  87 /  30  40  30  50
Atlanta         71  87  69  84 /  30  20  20  60
Blairsville     62  84  63  79 /  70  50  60  60
Cartersville    70  86  69  83 /  60  40  50  60
Columbus        71  90  73  87 /  10  10  10  60
Gainesville     69  86  68  83 /  60  50  50  50
Macon           69  93  72  89 /  10  10  10  40
Rome            69  86  69  83 /  60  50  70  60
Peachtree City  69  88  71  85 /  20  20  20  60
Vidalia         70  93  72  92 /   5  10  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....20
AVIATION...Deese
Hazardous weather outlook, May 27, 8:15 PM EST, 5 hours 54 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
915 PM EDT Sat May 27 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
915 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

The chance for thunderstorms will increase across far north Georgia
this evening into the overnight hours. A few of these storms could
become strong or severe with large hail, damaging winds, frequent
lightning, and even an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will be possible Sunday and especially Monday as a
weak cold front moves through the state. The best chance for severe
storms will be on Monday with large hail, damaging winds heavy
rainfall and frequent lightning likely. As the front washes out,
moisture will linger and daytime heating will cause isolated
thunderstorms, some possibly strong, on Tuesday through Friday with
greater chances on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 27, 11:26 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1226 AM EDT SUN MAY 28 2017

GAZ007-011>016-019>024-280515-
Chattooga GA-Banks GA-Dawson GA-Forsyth GA-White GA-Lumpkin GA-
Gilmer GA-Hall GA-Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
Floyd GA-
1226 AM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...BANKS...DAWSON...
FORSYTH...WHITE...LUMPKIN...SOUTHEASTERN GILMER...HALL...CHEROKEE...
GORDON...BARTOW...PICKENS AND FLOYD COUNTIES UNTIL 115 AM EDT...

At 1225 AM EDT...a line of strong thunderstorms extended from near
Anna Ruby Falls to Dahlonega, Jasper, Adairsville and Summerville,
moving southeast at 35 mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Gainesville, Canton, Cartersville, Calhoun, Commerce, Cumming,
Dahlonega, Summerville, Jasper, Cleveland, Dawsonville, Homer,
Roswell, Alpharetta, Woodstock, Acworth, Sugar Hill, Holly Springs
and Flowery Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3455 8454 3464 8404 3479 8368 3474 8362
      3449 8366 3443 8361 3449 8354 3446 8340
      3426 8334 3421 8342 3429 8362 3410 8387
      3417 8406 3407 8412 3405 8410 3411 8426
      3419 8426 3407 8442 3408 8541 3451 8551
TIME...MOT...LOC 0425Z 318DEG 31KT 3474 8365 3453 8397 3443 8448 3441
8490 3439 8550 3443 8601

WIND...40MPH
Local storm report, May 27, 11:29 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1229 AM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 WNW COHUTTA SPRINGS   34.90N  84.76W
05/27/2017                   MURRAY             GA   911 CALL CENTER

            REPORT OF A TREE BLOWN DOWN ON MANTOOTH RD SOUTH OF
            HALLS CHAPEL RD

&&

EVENT NUMBER FFC1700698

THIEM
Special weather statement, May 27, 11:48 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1248 AM EDT SUN MAY 28 2017

GAZ030>034-041>045-280530-
Polk GA-North Fulton GA-Douglas GA-Cobb GA-Haralson GA-DeKalb GA-
Carroll GA-Gwinnett GA-Paulding GA-South Fulton GA-
1248 AM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR POLK...NORTH FULTON...DOUGLAS...
COBB...HARALSON...DEKALB...NORTHERN CARROLL...GWINNETT...PAULDING AND
SOUTH FULTON COUNTIES UNTIL 130 AM EDT...

At 1247 AM EDT...a line of strong thunderstorms extended from Matt
to Woodstock, Burnt Hickory Ridge, Seney and Coosa, moving south at
40 mph.

  HAZARD...40 to 50 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Marietta, Douglasville, Lawrenceville, Decatur, Dallas,
Cedartown, Buchanan, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Smyrna, Dunwoody, East Point, Milton, Kennesaw, Duluth, Acworth and
Sugar Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3408 8542 3408 8526 3410 8521 3408 8515
      3410 8512 3407 8442 3411 8442 3413 8436
      3418 8435 3419 8429 3411 8426 3405 8410
      3417 8406 3414 8398 3390 8389 3371 8417
      3358 8474 3362 8506 3368 8521 3365 8534
TIME...MOT...LOC 0447Z 352DEG 34KT 3429 8413 3411 8453 3408 8483 3412
8516 3421 8527

WIND...50MPH
Special weather statement, May 27, 11:59 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1259 AM EDT SUN MAY 28 2017

GAZ023>025-027-034-035-280545-
Madison GA-Banks GA-Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
1259 AM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHERN BANKS...
SOUTHERN HALL...JACKSON...BARROW AND NORTHEASTERN GWINNETT COUNTIES
UNTIL 145 AM EDT...

At 1258 AM EDT...a line of strong thunderstorms extended from near
Raoul to Gillsville, Gainesville and Cumming, moving east at 45 mph.

  HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud-
           to-ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Winder, Jefferson, Commerce, Homer, Danielsville, Sugar Hill, Buford,
Braselton, Auburn, Flowery Branch, Statham, Maysville, Arcade,
Nicholson, Hoschton, Comer, Bethlehem, Pendergrass, Ila and Carl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3438 8339 3432 8339 3427 8334 3424 8334
      3426 8331 3424 8317 3427 8312 3417 8310
      3408 8302 3404 8339 3399 8349 3400 8350
      3392 8364 3410 8411 3417 8406 3421 8383
      3432 8359
TIME...MOT...LOC 0458Z 290DEG 41KT 3445 8364 3431 8369 3427 8381 3423
8404 3419 8420

HAIL...0.75IN
WIND...50MPH
Special weather statement, May 28, 1:17 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 AM EDT SUN MAY 28 2017

GAZ044-046-048-053>057-280645-
Fayette GA-Rockdale GA-Clayton GA-Coweta GA-Spalding GA-Newton GA-
Henry GA-South Fulton GA-
217 AM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...SOUTHWESTERN
ROCKDALE...CLAYTON...COWETA...SPALDING...SOUTHWESTERN NEWTON...HENRY
AND SOUTHERN SOUTH FULTON COUNTIES UNTIL 245 AM EDT...

At 215 AM EDT...National Weather Service Doppler radar indicated
strong winds along a line extending from near Hidden Valley Park to
Lake Spivey to near Riverdale to Cannongate to Dunaway Gardens...and
moving south at 25 mph.

  HAZARD...40 mph winds preceding light showers.

  IMPACT...Strong winds may be accompanied by a light shower. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this gust front include Newnan,
Griffin, McDonough, Fayetteville, Conyers, Jonesboro, Peachtree
City, Stockbridge, Union City, Forest Park, Riverdale, Fairburn,
Hampton, Tyrone, Morrow, Lovejoy, Locust Grove, Palmetto, Senoia and
Grantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3348 8490 3352 8482 3355 8483 3354 8469
      3360 8431 3365 8420 3362 8411 3370 8407
      3345 8392 3331 8406 3332 8406 3324 8421
      3320 8449 3322 8451 3323 8470 3322 8485
      3320 8487 3322 8486 3323 8491 3344 8492
TIME...MOT...LOC 0615Z 346DEG 20KT 3358 8420 3353 8430 3352 8444 3347
8468 3348 8483

WIND...50MPH
Special weather statement, May 28, 1:54 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
254 AM EDT SUN MAY 28 2017

GAZ011-019-280730-
Chattooga GA-Floyd GA-
254 AM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND FLOYD COUNTIES
UNTIL 330 AM EDT...

At 254 AM EDT...a strong thunderstorm was over New Moon, or 7 miles
northeast of Little River Canyon National Preserve...moving east at
30 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Summerville, Trion, Lyerly, Menlo, Berryton, Chattoogaville,
Tidings, Armuchee, James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3456 8516 3429 8514 3430 8547 3451 8551
TIME...MOT...LOC 0654Z 265DEG 28KT 3441 8551

HAIL...0.75IN
WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 84 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
May 28, 2:09 AM EST to 2:20 AM EST
Where
Chattooga County, 0.57 mi W of East Trion to 0.63 mi NW of East Trion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.550, -85.290

The Chattooga County 911 center reported trees an power lines blown down along Highway 27 around Mountain View Road and Scenic Hill Road.

Thunderstorm Wind, Floyd

When
May 28, 3:40 AM EST to 4:15 AM EST
Where
Floyd County, 2.54 mi SSW of Livingston to 0.9 mi SW of Hermitage
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.185, -85.362

The Floyd County Emergency Manager and the 911 center reported numerous trees and power lines blown down across the county from the Cave Spring area northeast across Rome to near Shannon. Location include Ward Mountain Road at Barron Road, Maple Road at Teat Street, Padlock Mountain Road at Rehab Drive, Cunningham Road, Friday Road, Lakewood Road, and East 2nd Street.

Thunderstorm Wind, Haralson

When
May 28, 4:19 AM EST to 4:35 AM EST
Where
Haralson County, 2.39 mi NNW of Tabernacle to 2.92 mi NW of Morgan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.810, -85.221

The Haralson County 911 center reported numerous trees and power lines blown down across the county from northwest through southeast of Buchanan. Locations include Morgan Road at McBrayer Road, around the intersection of Jacksonville Road and Old Jacksonville Circle, Highway 120 and Jacksonville Road, McWhorter Circle, Alabama Avenue at Valley Run Drive, and around the intersection of Morgan Road and Cashtown Road.

Thunderstorm Wind, Paulding

When
May 28, 4:30 AM EST to 4:55 AM EST
Where
Paulding County, 2.26 mi SSW of Bud to 1.68 mi ESE of Mill Creek Station
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.821, -84.938

The Paulding County 911 center reported numerous trees and power lines blown down across the county from southwest through northeast of Dallas. Locations include Mulberry Rock Road at Harmony Road and at New Georgia Road, Glenn Eagles Way at Dallas Nebo Road, East Paulding Drive and Crow Circle, and Highway 92 at Due West Road.

Thunderstorm Wind, Cobb

When
May 28, 4:35 AM EST to 5:00 AM EST
Where
Cobb County, 2.6 mi SSW of Acworth to 1.91 mi ENE of Mt Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.047, -84.692

The Cobb County 911 center reported numerous trees and power lines blown down across the northern half of the county from Acworth across Kennesaw to East Cobb. Locations include Logan Road at Cherokee Street, Lilac Court and East Springs Meadow Drive, Beaumont Drive Northwest and Stilesboro Road, Battle Drive and Cobb International Boulevard, Johnson Ferry Road at Hampton Farms Drive, and Old Orchard Trail at Woodland Path.

Thunderstorm Wind, Cobb

When
May 28, 4:45 AM EST to 5:05 AM EST
Where
Cobb County, 3 mi WSW of Powder Spgs to 0.68 mi E of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
33.830, -84.717

The Cobb County 911 center reported numerous trees and power lines blown down across the southern half of the county from west of Austell across Austell and Mableton to near the Chattahoochee River. Locations include Stout Parkway and Cobalt Drive, Muirwood Drive and Muirwood Court, Concord Road and Norton Place Southeast, Old Alabama Road at Bettina Court where a tree fell on a house, and Elmwood Drive at Elmwood Circle. No injuries were reported.

Thunderstorm Wind, Douglas

When
May 28, 4:47 AM EST to 5:10 AM EST
Where
Douglas County, 0.91 mi N of Mc Whorter to 2.09 mi ESE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.633, -84.831

The Douglas County Emergency Manager reported trees blown down across the county from north of Fairplay to east of Douglasville. Location include Highway 5 at Sweetwater Drive and Lee Road at Old Lee Road.

Lightning, Douglas

When
May 28, 4:50 AM EST
Where
Douglas County, 2.52 mi SSE of Douglasville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.717, -84.731

The Douglas County Emergency Manager reported a house fire caused by a lightning strike on Forest Hill Drive.

Lightning, Douglas

When
May 28, 4:55 AM EST
Where
Douglas County, 1.8 mi NW of Lithia Spgs
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.800, -84.670

The Douglas County Emergency Manager reported a house fire caused by a lightning strike on Joanna Street.

Lightning, Cobb

When
May 28, 5:00 AM EST
Where
Cobb County, 0.74 mi SSW of Mableton
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.810, -84.586

The Cobb County 911 center reported a house fire caused by a lightning strike near the intersection of Megcole Way and Graham Court.

Thunderstorm Wind, Fulton

When
May 28, 5:03 AM EST to 5:20 AM EST
Where
Fulton County, 1.3 mi NE of Atlanta to 1.48 mi ENE of Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.785, -84.386

The local broadcast media reported trees blown down in Atlanta. One fell onto the 12th Street West Apartment Homes on 12th Street between West Peachtree Walk and Crescent Avenue another fell onto a truck on 6th Street at Durant Place. No injuries were reported.

Thunderstorm Wind, De Kalb

When
May 28, 5:20 AM EST to 5:30 AM EST
Where
De Kalb County, 1.68 mi SSW of Belvedere Park
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.727, -84.261

The police department reported a large tree blown down along Barbara Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704292, 704293, 704294, 704297, 704296, 704301, 704303, 704289, 704290, 704291, 704305, 704307.